The worst of the vape crisis might be over.
Emergency department visits for patients suffering from e-cigarette, or vaping, product use-associated lung injury are on the decline the Centres for Disease Control and Prevention announced Friday.
Hospital visits for EVALI rose sharply in June 2019, peaked in September and have been falling ever since, the CDC reported. However, the number of hospitalized EVALI patients today is still higher than when the outbreak began in June.
Doctor check-ins two-days, not two-weeks, after hospital discharge can save lives
The report also recommends doctors can save lives by checking up on discharged EVALI patients within two-days after they’re sent home, rather than the previous recommendation of one-to-two-weeks.
Of the 2,506 American EVALI cases reported to the CDC as of Dec. 17, 2019, 31 have been rehospitalized and seven died after they were sent home from the hospital. The median time to rehospitalization was four days and the median time to death after being sent home from the hospital was three days, the CDC said.
“It is important that physicians and clinical providers work with EVALI patients to ensure follow-up care within two days,” CDC director Robert Redfield said in a statement. “A follow-up visit with a primary care physician is especially important for EVALI patients with underlying chronic conditions. Ensuring this timely medical attention and monitoring can save lives.”
EVALI patients who died after hospital discharge were more likely than other EVALI patients to have other chronic health conditions — such as heart disease, respiratory conditions or diabetes — and were more likely to be 50-years-old or older.
Link between EVALI and vitamin E acetate strengthened
New studies into what is causing the outbreak keep coming back to vitamin E acetate. The CDC tested fluid from 51 EVALI patient’s lungs from 16 states and compared it to fluid from 99 healthy people’s lungs. Researchers found vitamin E acetate in 48 of the 51 EVALI patients and not in any of the healthy patients.
While vitamin E acetate seems linked to the outbreak there could be more than one ingredient or product causing EVALI, the CDC warned, adding the investigation is still ongoing.
The CDC also said adults who transitioned to e-cigarettes from cigarettes should not go back to smoking, but should consider using FDA-approved smoking cessation medications and talk to a doctor if they need help.
Anyone who uses a vape or e-cigarettes and develops symptoms such as a cough, shortness of breath, chest pain, nausea, vomiting, stomach pain, diarrhea or non-specific symptoms like a fever and chills are recommended to see a doctor immediately. EVALI patients report their symptoms appeared over a couple of days to a couple of weeks.
As of Dec. 17, 2019, 2,506 Americans have been hospitalized for EVALI from 50 states, the District of Columbia, Puerto Rico and the U.S. Virgin Islands, and 54 people have died, the CDC said.
In Canada 14 cases of vaping-associated lung illness have been reported to the Public Health Agency of Canada, with onset of symptoms beginning as early as May 2019 to Nov. 2019. Eleven people were admitted to hospital, and there have been no reported deaths.